Minnesota, 2016Winter Weather in Minnesota, February 18, 2016
February 18, 2016 · NWS ARX · 1 event in 1 county or zone
S. Highway 63 north of Racine (Mower County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One person was killed in a two vehicle accident on U.S. Highway 63 north of Racine (Mower County). Southeast winds of 20 to 25 mph created drifting snow that covered the highway and created slippery conditions. A semi-truck lost control because of the slippery conditions, hit another vehicle broadside, which killed the driver of the second vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 18, 5:34 AM CST, 26 minutes earlier.
Area forecast discussion, Feb 18, 5:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
534 AM CST THU FEB 18 2016
.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 321 AM CST THU FEB 18 2016
SURFACE MAP SHOWS DEEP LOW PRESSURE MOVING EASTWARD OUT OF MONTANA
WITH A WARM FRONT ARCHING THROUGH SD INTO EASTERN NE AND WESTERN MO.
IR SATELLITE SHOWS A BAND OF ALTOSTRATUS IN ADVANCE OF THIS WARM
FRONT COVERING ALL OF THE FORECAST AREA. COMBINATION OF CLOUD COVER
AND LIGHT SOUTHEAST WINDFLOW KEEPING TEMPERATURES IN CHECK IN THE
UPPER TEENS TO THE MIDDLE 20S AS OF 2 AM.
SOUTHERLY FLOW PICKS UP TODAY INTO TONIGHT AS THE AREA OF LOW
PRESSURE AND WARM FRONT APPROACH THE REGION. RAP BUFKIT SHOWS MOSTLY
MID/HIGH CLOUD OVER THE AREA TODAY WITH STRATUS HOLDING OFF TO THE
WEST...HOWEVER AS THE WARM FRONT APPROACHES THIS
EVENING/OVERNIGHT... LOWEST 1.5KM OF COLUMN QUICKLY SATURATES
LEADING TO WIDESPREAD STRATUS. LIFT/TURNING THROUGH THIS STRATUS
WILL LEAD TO AREAS OF DRIZZLE WITH THE POSSIBILITY OF A LITTLE
FREEZING DRIZZLE NORTH OF HIGHWAY 10 IN NORTH CENTRAL WI. ONLY LOOKS
LIKE A 3-4 HOUR WINDOW AS TEMPERATURES WILL BE WARMING THROUGH THE
NIGHT. LOOKS LIKE SHOWERS TAKE OVER WITH EVEN A CHANCE OF A RUMBLE
OR TWO OF THUNDER IN THE 3-6AM TIME FRAME WITH 850MB MOISTURE
TRANSPORT MAXIMIZING AND AS MID-LEVEL PV-ANOMALY/SURFACE LOW/COLD
FRONT APPROACH FROM MN. WILL HAVE TO WATCH HIGH TEMPERATURES TODAY
IN FILTERED SUNSHINE. HAVE MID 30S-LOWER 40S GOING NOW...BUT COULD
END UP BEING A FEW DEGREES WARMER IF SUN FILTERS THROUGH ENOUGH.
FRIDAY WILL SEE MAINLY MORNING TO EARLY AFTERNOON SHOWER CHANCES AS
THE LOW AND COLD FRONT SWING THROUGH. THERE WILL ALSO BE A SLIGHT
CHANCE OF A FEW MORNING THUNDERSTORMS AS WELL. OTHERWISE...LOOKS LIKE
WE BREAK OUT IN ALMOST FULL SUNSHINE BY AFTERNOON WITH A TIGHT
PRESSURE GRADIENT BEHIND THE DEPARTING LOW/COLD FRONT. THIS SHOULD
ALLOW FOR DECENT MIXING. THIS LOOKS TO TAP SOME FAIRLY STRONG WINDS
WITH NAM/GFS BUFKIT SHOWING 40-50KT ONLY 0.5KM AGL. RIGHT
NOW...LOOKING LIKE SUSTAINED WESTERLY WINDS OF 20-30MPH WITH GUSTS
35 TO 40 MPH...POSSIBLY CLOSING IN ON 50 MPH IN THE MORE WIND PRONE
AREAS OF NORTHEAST IA/SOUTHEAST MN AND HIGHER TERRAIN/BLUFF TOPS
ALONG THE MISSISSIPPI RIVER. LOOKING LIKELY WE WILL EVENTUALLY NEED
A WIND ADVISORY HEADLINE BASED ON THIS. OTHERWISE...A COLD FRONT
PASSED THROUGH...MIXING OF PLAINS DOWNSLOPED AIR BEHIND THIS SYSTEM
SHOULD PUSH HIGHS WELL INTO THE 40S WITH A FEW LOWER 50S ACROSS
NORTHEAST IA INTO SOUTHWEST WI.
STRATUS CLOUDS FILL BACK IN FROM NORTHWEST TO SOUTHEAST INTO THE
AREA FRIDAY NIGHT BUT REMAINING RELATIVELY MILD WITH LOWS
ONLY FALLING INTO THE LOWER/MIDDLE 30S.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 321 AM CST THU FEB 18 2016
HIGH ZONAL FLOW ACROSS THE NORTHERN CONUS FOR SATURDAY INTO SUNDAY.
THIS USHERS IN A WEAK MID-LEVEL TROUGH WITH A SMALL CHANCE OF SNOW
LATE SATURDAY NIGHT AND MOSTLY RAIN CHANCES SUNDAY AS TEMPERATURES
WARM INTO THE MIDDLE 30S TO LOWER 40S.
MONDAY THROUGH WEDNESDAY LOOKING DRY AND A BIT COOLER/BACK TO
NEAR NORMAL AS UPPER LEVEL TROUGHING CARVES INTO THE CENTRAL CONUS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 534 AM CST THU FEB 18 2016
PRIMARILY VFR CONDITIONS EXPECTED THROUGH THE DAY...THOUGH WITH
PERHAPS A TOUCH OF LIGHT FOG WORKING INTO KRST AS MOISTURE
INCREASES OVER THE SNOW PACK. AN APPROACHING WARM FRONT SHOULD
BRING QUICK DEVELOPMENT OF STRATUS AND PROBABLY SOME DRIZZLE THIS
EVENING AND TONIGHT...THOUGH THERE REMAINS SOME QUESTION ABOUT HOW
LONG THOSE CLOUDS WILL STICK AROUND...AS WINDS JUST ABOVE THE
SURFACE REMAIN VERY STRONG. SOME OF THE LATEST TRENDS SUGGEST
STRATUS MAY PUSH NORTH OF THE TAF SITES BY 06Z...ONLY TO RETURN
TOWARD 12Z IN ADVANCE OF AN APPROACHING COLD FRONT. FOR
NOW...GIVEN THE PATTERN WITH LOTS OF MOISTURE RUNNING UP OVER THE
COLDER GROUND/SNOW...HAVE TO BELIEVE STRATUS WILL PROVE TOUGH TO
COMPLETELY DISLODGE...BUT SOMETHING TO WATCH CLOSELY THROUGH THE
DAY. WINDS WILL RAMP UP FROM THE SOUTHEAST TODAY...WITH LOW LEVEL
WIND SHEAR A CONCERN TONIGHT...PARTICULARLY FOR KLSE.
&&
.HYDROLOGY...
ISSUED AT 321 AM CST THU FEB 18 2016
WITH CLIMBING TEMPERATURES INTO THE WEEKEND...SIGNIFICANT SNOW MELT
WILL TAKE PLACE...MELTING A 1-2 INCH WATER EQUIVALENT SNOWPACK WHICH
WILL ENTER THE RIVERS. A FEW MODELS SHOWING A COMPLETE MELT OF THIS
SNOWPACK. AS A RESULT...EXPECT RIVER RISES AND THE POSSIBILITY OF
ICE BREAKUP ON STREAMS/RIVERS. A FEW ICE JAMS COULD RESULT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...LAWRENCE
HYDROLOGY...DAS
Hazardous weather outlook, Feb 18, 4:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
433 AM CST THU FEB 18 2016
WIZ017-029-191200-
TAYLOR-CLARK-
433 AM CST THU FEB 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT FREEZING DRIZZLE IS POSSIBLE MAINLY NORTH OF HIGHWAY
10 THIS EVENING.
A SLIGHT CHANCE OF THUNDERSTORMS WILL BE SEEN TOWARD MORNING.
LIGHTNING WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW THUNDERSTORMS ARE STILL POSSIBLE FRIDAY MORNING. LIGHTNING
WILL BE THE MAIN THREAT.
PLAN ON BRISK WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH
FRIDAY AFTERNOON.
A SIGNIFICANT SNOW MELT WILL TAKE PLACE FRIDAY INTO THE WEEKEND...
RELEASING WATER INTO AREA STREAMS AND RIVERS. THIS WILL CAUSE SOME
BREAKUP OF ICE ON STREAMS AND RIVERS WITH THE POSSIBILITY OF A FEW
ICE JAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
FREEZING DRIZZLE WOULD BE APPRECIATED. ICE JAM REPORTS WOULD ALSO
BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-191200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
433 AM CST THU FEB 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA... AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF THUNDERSTORMS WILL BE SEEN LATE TONIGHT...MAINLY
NORTH OF INTERSTATE 90. LIGHTNING WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW THUNDERSTORMS ARE STILL POSSIBLE FRIDAY MORNING. LIGHTNING
WILL BE THE MAIN THREAT.
STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE
SEEN FRIDAY AFTERNOON. THE STRONGEST WINDS WILL BE OCCUR ON OPEN
AND HIGHER TERRAIN AND WEST OF THE MISSISSIPPI RIVER.
A SIGNIFICANT SNOW MELT WILL TAKE PLACE FRIDAY INTO THE WEEKEND...
RELEASING WATER INTO AREA STREAMS AND RIVERS. THIS WILL CAUSE SOME
BREAKUP OF ICE ON STREAMS AND RIVERS WITH THE POSSIBILITY OF A FEW
ICE JAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS
Winter Weather, Mower
- When
- February 18, 6:00 AM CST to 4:00 PM CST
- Where
- Mower forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
One person was killed in a two vehicle accident on U.S. Highway 63 north of Racine. The accident occurred on slippery roads created by drifting snow from southeast winds of 20 to 25 mph. The driver of a semi-truck lost control on the slippery roads and hit another vehicle broadside, killing the driver of the second vehicle.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, February 18 to 19, 201679 kt wind · 89 events
- Winter Storm and High Wind in Wyoming, February 18 to 19, 2016$275,000 · 90 kt wind · 15 events
- Wildfire in Oklahoma, February 18 to 19, 2016$250,000 · 4 events
- High Wind in South Dakota, February 18 to 19, 201672 kt wind · 23 events
- Avalanche and High Wind in Nebraska, February 18 to 19, 201672 kt wind · 20 events
- High Wind in Colorado, February 18 to 19, 2016129 kt wind · 17 events
- High Wind in Nebraska, February 18 to 19, 201661 kt wind · 11 events
- High Wind in North Dakota, February 18 to 19, 201653 kt wind · 10 events
- High Wind in Colorado, February 18 to 19, 2016103 kt wind · 9 events
- High Wind in Montana, February 18 to 19, 201661 kt wind · 8 events
- High Wind in Montana, February 18 to 19, 201656 kt wind · 8 events
- Winter Weather in Colorado, February 18 to 19, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615982.